Volunteer in vaccine test dies in Brazil

2020-10-22 16:21:12 GMT2020-10-23 00:21:12(Beijing Time) Sina English

In this file photo taken on August 14, 2020, a scientist works at the mAbxience biosimilar monoclonal antibody laboratory plant in Garin, Buenos Aires province, where an experimental vaccine against COVID-19 developed by the University of Oxford and the AstraZeneca laboratory will be produced for Latin America.

A volunteer in clinical trials of the COVID-19 vaccine developed by Oxford University has died in Brazil, officials announced on Wednesday, although media reports said he had received a placebo, not the test vaccine.

It is the first death reported in the various coronavirus vaccine trials taking place worldwide. But organizers of the study said an independent review had concluded there were no safety concerns and that testing of the vaccine, developed with pharmaceutical firm AstraZeneca, would continue.

Media reports said the volunteer was a 28-year-old doctor working on the front lines of the pandemic who died of complications from COVID-19.

Brazilian newspaper Globo said he was in the control group and had received a placebo rather than the test vaccine, citing sources close to the trials.

“Following careful assessment of this case in Brazil, there have been no concerns about safety of the clinical trial, and the independent review in addition to the Brazilian regulator have recommended that the trial should continue,” Oxford said in a statement.

AstraZeneca said medical confidentiality meant it could not give details on any individual volunteer, but that an independent review had “not led to any concerns about continuation of the ongoing study.”

Brazil’s national health regulator, Anvisa, confirmed it had been notified of the case on October 19.

Oxford and AstraZeneca previously had to suspend testing of the vaccine in September when a volunteer in Britain developed an unexplained illness.

Trials resumed after British regulators and an independent review concluded the illness was not a side effect of the vaccine.        

(Agencies)

| PRINT | RSS